A new look at solving a system of fuzzy relational equations

Research output: Journal article publicationJournal articleAcademic researchpeer-review

14 Citations (Scopus)

Abstract

Solving a system of fuzzy relational equations exactly has been studied for many years. A usual understanding on the solvable conditions is that the input fuzzy sets must be normal and pairwise disjoint. Such understanding is reexamined in this paper. We show that the usual pairwise disjoint condition is too conservative and a system of max-t fuzzy relational equations can be solved exactly when the input fuzzy sets are semi-overlapped, a condition commonly found in most rule-based system applications. In addition, the boundary condition of solvability with respect to the compactness of the input fuzzy sets is derived. If it cannot be satisfied, we show that the system of equations could still be solved almost exactly by specifying the t-norm as drastic product. The results have been applied to study the capacity of fuzzy relations.
Original languageEnglish
Pages (from-to)343-353
Number of pages11
JournalFuzzy Sets and Systems
Volume88
Issue number3
DOIs
Publication statusPublished - 1 Jan 1997

Keywords

  • Capacity of fuzzy relations
  • Fuzzy relational equations
  • Max-t composition
  • Semi-overlapped fuzzy sets
  • Solvability of equations
  • Systems of equations

ASJC Scopus subject areas

  • Logic
  • Artificial Intelligence

Cite this